Hail, Jefferson
- When
- May 29, 7:21 AM CST
- Where
- Jefferson County, 0.53 mi W of Plymouth
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.990
A cluster of thunderstorms developed over south central Nebraska and spread east into an area of strong instability and weak inhibition over southeast Nebraska. As a low level jet increased, so did the areal coverage of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of thunderstorms developed over south central Nebraska and spread east into an area of strong instability and weak inhibition over southeast Nebraska. As a low level jet increased, so did the areal coverage of thunderstorms. This cluster of storms produced a brief tornado spin-up, large hail, strong winds and heavy rain. Some flash flooding was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 5:31 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 631 AM CDT WED MAY 29 2013 .AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK. CONVECTIVE CHANCES AND TIMING ARE THE MAIN CONCERNS TODAY. A WARM FRONT HAS LIFTED NORTH OF THE TAF SITES WITH SOUTHEAST BREEZY CONDITIONS EXPECTED THROUGH THE PERIOD. UPPER LEVEL DIFFLUENCE ALONG WITH A MOIST ATMOSPHERE HAS ALLOWED SCATTERED SHOWERS TO DEVELOP EARLY THIS MORNING...WITH POTENTIAL FOR THUNDER AT KLNK THROUGH ABOUT 14Z. OPTED TO FORECAST VCSH AT KOMA THIS MORNING. AS WE HEAD INTO THE AFTERNOON...CONVECTION POTENTIAL INCREASES WITH 40 TO 60 PERCENT CHANCE OF STORMS AT ALL 3 TAF SITES. COULD SEE ADDITIONAL THUNDERSTORMS LATER IN THE PERIOD AS WELL AS ACTIVITY FROM THE WESTERN HIGH PLAINS REACHES THE REGION. REGARDING WINDS...SHOULD SEE WINDS INCREASE TO 15 TO 21 KNOTS SUSTAINED FROM ABOUT 150-170 DEGREES...WITH GUSTS UP TO 25 TO 31 KNOTS THROUGH THE AFTERNOON. && .HYDROLOGY... RIVER FLOOD WARNINGS CONTINUE FOR THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM TO RULO...WITH LEVELS CONTINUING TO SLOWLY RISE. ON THE LITTLE SIOUX RIVER AT TURIN...A TEMPORARY CREST WAS NOTED YESTERDAY EVENING AND IT HAS FALLEN BELOW FLOOD STAGE. WILL LEAVE THE WARNING IN PLACE AND WILL WAIT FOR THE NEW RFC FORECAST LATER THIS MORNING BEFORE MAKING ADJUSTMENTS. && .PREV DISCUSSION... /ISSUED 416 AM CDT WED MAY 29 2013/ DISCUSSION... SHORT TERM FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES THROUGH ESPECIALLY THURSDAY AFTERNOON AND POTENTIAL FOR SEVERE WEATHER ALONG WITH HEAVY RAIN/FLASH FLOOD WATCH. AT 06Z...THE FORECAST AREA WAS IN-BETWEEN CONVECTIVE COMPLEXES...WITH ONE TRACKING ACROSS SOUTHERN IOWA/NORTHERN MISSOURI AND ANOTHER ACROSS WESTERN NEBRASKA. THE 00Z SOUNDING SHOWED A MARKED DECREASE IN PRECIPITABLE WATER COMPARED TO THE LAST SEVERAL DAYS WITH ONLY 0.68 INCHES. THERE WAS SOME CAPE OF 1132J/KG...BUT ALSO DECENT CIN OF -162J/KG. LOW LEVEL SHEAR WAS NIL...AND THE SFC- 6KM MEAN WIND WAS ONLY 4KTS. THIS WAS IN SHARP CONTRAST TO KTOP/S SOUNDING WHICH HAD PW OF 1.46 AND CAPE OF NEARLY 4300J/KG...NO CIN AND DECENT 0-1KM SRH OF 157M2/S2. THE 00Z UPPER AIR MAPS HAVE SOME SHORTWAVE TROF ENERGY PASSING THROUGH...WITH THE MAIN H5 LONGWAVE TROF FROM IDAHO THROUGH UTAH...AND ARIZONA. ONE H3 JET STREAK WAS OVER IOWA AND SOUTHERN WI...WITH A SEASONABLY STRONG JET NOSING ACROSS NORTHERN CALIFORNIA INTO NEVADA. THIS MORNING...THE SURFACE WARM FRONT HAD LIFTED NORTH OF COLUMBUS AND TEKAMAH. TODAY...SURFACE LOW PRESSURE OVER EASTERN COLORADO WILL CONTINUE TO DEEPEN. THROUGH THURSDAY AFTERNOON...THE FORECAST AREA WILL BE IN A FAVORABLE LOCATION FOR THUNDERSTORM DEVELOPMENT. HEIGHT FALLS ASSOCIATED WITH THE H5 TROF OVER THE ROCKIES WILL SHIFT INTO THE PLAINS THIS AFTERNOON. DEEP MOISTURE IS OCCURRING THIS MORNING. BUFKIT FORECAST SOUNDINGS HAVE SOME ELEVATED INSTABILITY THIS MORNING AND THE MODELS REDUCE THE INHIBITION BY LUNCHTIME TO BECOME MORE SURFACE BASED. BROAD AREA OF MID LEVEL WARM AIR ADVECTION AND LARGE SCALE LIFT IS OCCURRING ..LEADING TO STRONGLY FORCED ASCENT THIS AFTERNOON AND TONIGHT. SHOULD SEE SOME SCATTERED THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON...HOWEVER THE TREND WILL BE FOR THE MORE ORGANIZED CONVECTION DURING THE 00Z-18Z TIME PERIOD THEN GRADUALLY SHIFTING EAST THURSDAY. THE MODERATE RISK HAS BEEN SHIFTED WESTWARD...MAINLY FROM PARTS OF OKLAHOMA INTO WESTERN KANSAS. THIS IS CLOSER TO THE DRYLINE...WHERE THE BETTER DESTABILIZATION IS FORECAST AND AND WHERE THE LOW LEVEL AND DEEP LAYER SHEAR WILL BE STRONGER. IN ADDITION TO THE POTENTIAL FOR SEVERE STORMS DURING THIS PERIOD. LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STORMS AND THE STORM MOTIONS WILL BECOME PARALLEL TO THE UPPER LEVEL FLOW AND STORMS MAY TRAIN OVER THE SAME AREA. THE HIGHER CONFIDENCE IS AFTER 00Z...THUS WILL HOLD OFF ON A FLASH FLOOD WATCH AND WILL PASS ON TO THE DAY SHIFT AND INCLUDE IN THE HWO. THE TROF BECOMES MORE NEGATIVELY TILTED...MOVES INTO WYOMING AND COLORADO...TOWARD MT AND THE DAKOTAS AND WESTERN PLAINS BY 12Z THURSDAY...CLOSING OFF OVER THE WESTERN DAKOTAS THURSDAY AND THURSDAY NIGHT. DEEP MOISTURE WILL REMAIN IN PLACE 18Z THURSDAY...HOWEVER DRYING WILL TAKE PLACE FROM WEST TO EAST DURING THURSDAY AFTERNOON...THUS WILL TREND POPS LOWER FROM WEST TO EAST. THE STORM SYSTEM SITS OVER THE NORTHERN PLAINS THROUGH FRIDAY NIGHT...AND THEN OPENS UP AND MOVES THROUGH THE OUTLOOK AREA SATURDAY. WITH COLD AIR ALOFT AND SOME LINGERING MOISTURE CONTINUE THE SHOWER AND THUNDERSTORM CHANCES INTO FRIDAY...THEN DECREASING FURTHER FOR SATURDAY. ZAPOTOCNY && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 537 AM CDT WED MAY 29 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 537 AM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AGAIN BE POSSIBLE THROUGH TONIGHT. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAIN. ALTHOUGH A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...THUNDERSTORMS WILL BECOME MORE FAVORABLE AS THE DAY GOES ON AND THE STORMS WILL CONTINUE OVERNIGHT. A WARM FRONT WILL LIFT NORTH TODAY INTO SOUTH DAKOTA AND THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON AS LOW PRESSURE DEEPENS OVER THE WESTERN PLAINS. AN APPROACHING UPPER LEVEL JET WILL TEND TO FOCUS STORMS OVER THE WESTERN PLAINS...HOWEVER AS THIS JET SHIFTS EAST...STORMS WILL WILL BECOME MORE ORGANIZED IN EASTERN NEBRASKA AND WESTERN IOWA. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE THURSDAY...ESPECIALLY FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY AND AGAIN TUESDAY. AT THIS TIME...SEVERE WEATHER DOES NOT LOOK LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ZAPOTOCNY
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 13:22 UTC.
5 thunderstorm wind, 3 hail, 3 flash flood, 1 tornado. Local standard time, as filed.
Center pivot was flipped over and a grain bin was damaged.
This was a quick spin up tornado amongst a cluster of thunderstorms. No damage was reported with this brief tornado.
Roof damaged on a trailer house along county road K near the cemetery.
Wind gusts up to 60 mph were also reported.
Thunderstorm wind gusts estimated up to 60 mph were accompanied by quarter-size hail.
Water briefly flooded the road near 12th and Raymond Road.
Thunderstorm wind gusts were estimated to have reached 60 mph in the Norfolk area.
Flash flooding briefly covered sidewalks over parts of north Lincoln.
Heavy rain flooded the city park along Highway 77.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444708, 444709, 444732, 444711, 444731, 444718, 455113, 444716, 444701, 444717, 444703, 444704.